Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 94, NWS Indianapolis, IN

June 21, 2009Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 21, 2009, 7:30 PM EDT for Knox County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2009, 7:30 PM EDT (23:30 UTC)
Expired
Jun 21, 2009, 8:15 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 28 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 212330
SVRIND
INC083-220015-
/O.NEW.KIND.SV.W.0094.090621T2330Z-090622T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SUN JUN 21 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KNOX COUNTY IN SOUTHWEST INDIANA...

* UNTIL 815 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE...AND   
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 21   
MILES NORTHWEST OF DECKER...OR 8 MILES WEST OF LAWRENCEVILLE...AND   
MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DECKER AROUND 800 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 3846 8776 3849 8770 3851 8768 3851 8766
      3855 8768 3860 8763 3865 8762 3865 8761
      3852 8748 3849 8753 3850 8754 3848 8756
      3849 8758 3844 8762 3845 8767 3843 8768
      3841 8773
TIME...MOT...LOC 2328Z 323DEG 28KT 3868 8781

$$

16/CO
1 follow-up statement
000 
WWUS53 KIND 212354
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EDT SUN JUN 21 2009

INC083-220015-
/O.CON.KIND.SV.W.0094.000000T0000Z-090622T0015Z/
KNOX-
754 PM EDT SUN JUN 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN KNOX COUNTY...

AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM 
WAS LOCATED OVER NORTHEASTERN WABASH COUNTY...OR 8 MILES NORTH OF 
MOUNT CARMEL...MOVING SOUTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 3846 8776 3849 8770 3851 8768 3851 8766
      3855 8768 3859 8764 3849 8753 3850 8754
      3848 8756 3849 8758 3844 8762 3845 8767
      3843 8768 3841 8773
TIME...MOT...LOC 2353Z 323DEG 28KT 3851 8771

$$

16/CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:25 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 21, 7:25 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EDT SUN JUN 21 2009

.AVIATION...DISCUSSION FOR 00Z TAF ISSUANCE.

WAA...DAYTIME HEATING AND A WEAK LOW LEVEL CONVERGENT AXIS HAS AGAIN
LEAD TO SCT -TSRA AND -SHRA ACROSS THE AREA. THE GREATEST
INSTABILITY REMAINS ACROSS IL OR SW OF THE TAF SITES SO IT WOULD
APPEAR THAT HUF IS THE ONLY SITE THAT MAY BE AT RISK FOR BEING
IMPACTED BY A TSRA THIS EVENING AND THAT RISK APPEARS LOW AT THIS
TIME.

ALL IN ALL LOOK FOR PREVAILING VFR CONDS TONIGHT WITH SOME LOW RISK
FOR MVFR VIS CONDS WITHIN THE LIGHT WINDS AND HIGH HUMIDITY
ENVIRONMENT HOWEVER LAST NIGHT NO VIS RESTRICTIONS DEVELOPED DUE MID
LVL CLOUDINESS HOWEVER IT APPEARS THAT THE BULK OF MID/HIGH LVL
CLOUDINESS MAY SHIFT NE OF THE CWA LATER TONIGHT SO WE WILL INCLUDE
A PERIOD OF MVFR LATER TONIGHT.

&&

.PREV DISCUSSION...A BROAD WEAK SFC HIGH PRES STRETCHED FROM THE
GULF STATES UP INTO THE GRT LKS AT MIDDAY. SATELLITE DEPICTED
SLIGHTLY MORE EXTENSIVE CLOUD COVER ALONG A SFC TROF FM CNTRL KY AND
INDIANA BACK TO NW IL. SCT SHRA WITH ISOLD THUNDER EMBEDDED IN THIS
BAND ESPECIALLY FM ILLINOIS BACK INTO SOUTH DAKOTA. GRTLKS PORTION
OF HIGH KEEPING DEWPOINTS TO LOWER AND MIDDLE 60S IN NORTH AND EC
INDIANA WHILE WEST AND SOUTH PARTS OF STATE DEWPOINTS RUN FROM UPPER
60S TO MID 70S.

MAIN CHALLENGE WL BE POPS NEXT 24 HOURS AND ASSOCD CLOUDS POTENTIAL
IMPACT ON TEMPS.

MODELS ARE IN PRETTY GOOD AGREEMENT OVERALL AND WL USE A BLEND. SLOW
CHANGE IN THE ONGOING WEATHER PATTERN AS DEEPER LAYERED MOISTURE WRN
INDIANA ON WEST WILL GRADUALLY OVERSPREAD CENTRAL INDIANA TONIGHT
AND MONDAY AS UPPER RIDGE AXIS OVER ILLINOIS FLATTENS SOME AND
SHIFTS OVR INDIANA WITH WEAK SHEAR AXIS. END RESULT IS FOR MORE
CLOUDINESS TONIGHT AND MONDAY. LIKE TODAY...SCT RW/TRW EMBEDDED IN
RH AXIS WILL SHFT TO INDIANA. SVR STORMS NOT EXPECTED GIVEN WEAK
SHEAR. WITH EXTRA CLOUDINESS AND HIGHER DEWPOINTS...MIN TEMPS
TONIGHT AT OR JUST ABOVE LAST NIGHT THOUGH MUNCIE AREA COULD SLIP
INTO MID 60S GIVEN LOW 60 DEWPOINTS.  MON MAX TEMPS ARE FCST TO BE
AS HIGHS AS TODAYS GIVEN SLIGHTLY HIGHER THICKNESS. THIS WILL BE
OFFSET SOME BY MORE CLOUDINESS AND SHOULD ANY LOCATION SEE SHOWERS
PERSIST...MAX TEMPS COULD STAY BIT LOWER THAN CURRENT FCST.

MON NGT...DEEP LAYERED RH AND SHEAR AXIS GRADUALLY PUSH EAST SO
CONTINUED EVENING CHC FOR STORMS AND KEPT LOWS UPPER 60S TO LOWER
70S.

TUE INTO WED...RIDGE CONTINUES TO BUILD IN LIMITING RAIN CHANCES BUT
KEEPING HUMIDITY RATHER HIGH.  TEMPS FEW DEGREES WARMER THAN MONDAY
WITH MIN UPPER 60S TO LOWER 70S AND HIGHS UPPER 80S TO LOWER 90S.

THU INTO FRI...GFS AND EURO FLATTEN UPPER RIDGE AS WEAK SHORT WAVE
RIDES ACROSS TOP...THUS BRINGING RETURN THREAT FOR STORMS AT THAT
TIME WHILE TEMPS AND HUMIDITY REMAIN MID SUMMER LIKE.

SAT INTO SUN...UPR RIDGE BUILDS BACK BRIEFLY AFTER PASSAGE OF WAVE
THUR INTO FRI BUT THIS IS SHORT-LIVED AS GFS AND EURO INDICATE
ANOTHER SHORT WAVE TO TOP RIDGE AND RENEW RAIN CHCS WHILE SFC BNDRY
MEANDERS BETWEEN GRTLKS AND OH VLY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...MK
PUBLIC...DT
Hazardous weather outlook, Jun 21, 7:20 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EDT SUN JUN 21 2009

INZ021-028>031-035>049-051>057-062>065-070>072-222330-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-LAWRENCE-
JACKSON-JENNINGS-
720 PM EDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE STORMS ARE NOT
EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN THURSDAY INTO EARLY
FRIDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS
A THREAT WITH ANY THUNDERSTORM.

HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067>069-222330-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
720 PM EDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...AND A FEW ISOLATED
SEVERE STORMS ARE POSSIBLE. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS...WITH THE POSSIBILITY OF AN
ISOLATED TORNADO.

MINOR FLOODING WILL CONTINUE ON THE WHITE RIVER AND THE EAST FORK
OF THE WHITE RIVER. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN THURSDAY INTO EARLY
FRIDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS
A THREAT WITH ANY THUNDERSTORM.

MINOR FLOODING ON THE WHITE RIVER AND EAST FORK OF THE WHITE RIVER
IS EXPECTED TO SUBSIDE MONDAY.

HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:18 AM EDTRiver Flood WarningINDGibson, Knox25 hr
Jun 21, 10:18 AM EDTRiver Flood WarningINDGibson, Knox, Posey25 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.